advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Essex, England:

What complications arise with an individual who exercises whilst taking metformin?

Answer:

Because metformin is an "insulin sensitizer, " it is not likely to cause exercise-related hypoglycemia (low blood sugar), which is typically one of the greatest concerns with some of the other oral agents for diabetes. People taking metformin who also engage in endurance exercise such as marathon running or extended hiking may experience difficulty regulating blood sugar levels due to metformin's blocking effect on liver glycogen release (an important regulatory component to endurance exercise). Typical duration exercise bouts are not likely to cause this however. People with diabetes would be wise to check blood sugars around (and perhaps even during) exercise; carry a quick acting source of carbohydrate to treat/prevent hypoglycemia; wear/carry diabetes medical identification; exercise with a partner or carry a cell phone; and check with their physician prior to beginning an exercise program.

DMW

DTQ-20031128150528
Original posting 11 Dec 2003
Posted to Exercise and Sports and Pills for Diabetes

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.